Regular and Chaotic Dynamics

, Volume 15, Issue 2–3, pp 222–236 | Cite as

Transverse intersections between invariant manifolds of doubly hyperbolic invariant tori, via the Poincaré-Mel’nikov method

  • A. DelshamsEmail author
  • P. Gutiérrez
  • O. Koltsova
  • J. R. Pacha
L.P. Shilnikov-75 Special Issue


We consider a perturbation of an integrable Hamiltonian system having an equilibrium point of elliptic-hyperbolic type, having a homoclinic orbit. More precisely, we consider an (n + 2)-degree-of-freedom near integrable Hamiltonian with n centers and 2 saddles, and assume that the homoclinic orbit is preserved under the perturbation. On the center manifold near the equilibrium, there is a Cantorian family of hyperbolic KAM tori, and we study the homoclinic intersections between the stable and unstable manifolds associated to such tori. We establish that, in general, the manifolds intersect along transverse homoclinic orbits. In a more concrete model, such homoclinic orbits can be detected, in a first approximation, from nondegenerate critical points of a Mel’nikov potential. We provide bounds for the number of transverse homoclinic orbits using that, in general, the potential will be a Morse function (which gives a lower bound) and can be approximated by a trigonometric polynomial (which gives an upper bound).

Key words

hyperbolic KAM tori transverse homoclinic orbits Melnikov method 

MSC2000 numbers

37J40 37C29 70H08 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Devaney, R.L., Transversal Homoclinic Orbits in an Integrable System, Amer. J. Math., 1978, vol. 100, no. 3, pp. 631–642.zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Delshams, A. and Gutiérrez, P., Splitting Potential and the Poincaré-Mel’nikov Method for Whiskered Tori in Hamiltonian Systems, J. Nonlinear Sci., 2000, vol. 10, no. 4, pp. 433–476.zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Gelfreich, V.G. and Sharomov, D.K., Examples of Hamiltonian Systems with Transversal Homoclinic Orbits, Phys. Lett. A, 1995, vol. 197, no. 2, pp. 139–146.zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Ito, H., Convergence of Birkhoff Normal Forms for Integrable Systems, Comment. Math. Helv., 1989, vol. 64, no. 3, pp. 412–461.zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Oksana, K., Lerman, L., Delshams, A., and Gutiérrez, P., Homoclinic Orbits to Invariant Tori near a Homoclinic Orbit to Center-center-saddle Equilibrium, Phys. D, 2005, vol. 201, nos 3–4, pp. 268–290.zbMATHMathSciNetGoogle Scholar
  6. 6.
    Lochak, P., Marco, J.-P., and Sauzin, D., On the Splitting of Invariant Manifolds in Multidimensional Near-Integrable Hamiltonian Systems, Mem. Amer. Math. Soc., vol. 163, no. 775, 2003.Google Scholar
  7. 7.
    Lerman, L.M. and Umanskiy, Ya.L., Four-dimensional Integrable Hamiltonian Systems with Simple Singular Points (Topological Aspects), Translations of Mathematical Monographs, vol. 176, Providence, RI: AMS, 1998.zbMATHGoogle Scholar
  8. 8.
    Milnor, J., Morse Theory. Based on lecture notes by M. Spivak and R. Wells, Annals of Mathematics Studies, No. 51, Princeton, N.J.: Princeton University Press, 1963.zbMATHGoogle Scholar
  9. 9.
    Moser, J., The Analytic Invariants of an Area-preservingMapping near a Hyperbolic Fixed Point, Comm. Pure Appl. Math., 1956, vol. 9, pp. 673–692.zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Pöschel, J., Integrability of Hamiltonian Systems on Cantor Sets, Comm. Pure Appl. Math., 1982, vol. 35, no. 5, pp. 653–696.zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Rudnev, M., and Ten, V., A Model for Separatrix Splitting near Multiple Resonances, Regul. Chaotic Dyn., 2006, vol. 11, no. 1, pp. 83–102.zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Shafarevich, I.R., Basic Algebraic Geometry. 1. Varieties in projective space. Second edition., Berlin: Springer, 1994.zbMATHGoogle Scholar
  13. 13.
    Vey, J., Sur certains systèmes dynamiques séparables,Amer. J. Math., 1978, vol. 100, no. 3, pp. 591–614.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2010

Authors and Affiliations

  • A. Delshams
    • 1
    Email author
  • P. Gutiérrez
    • 1
  • O. Koltsova
    • 2
  • J. R. Pacha
    • 1
  1. 1.Dep. de Matemàtica Aplicada IUniversitat Politècnica de CatalunyaBarcelona, CataloniaSpain
  2. 2.Department of MathematicsImperial College LondonLondonUK

Personalised recommendations